Lack of Significant Skeletal Changes after Long-Term, Low-Dose Retinoid Therapy: Case Report and Review of the Literature

@article{Halverstam2006LackOS,
  title={Lack of Significant Skeletal Changes after Long-Term, Low-Dose Retinoid Therapy: Case Report and Review of the Literature},
  author={Caroline Halverstam and Joshua A. Zeichner and Mark G. Lebwohl},
  journal={Journal of Cutaneous Medicine and Surgery},
  year={2006},
  volume={10},
  pages={291 - 299}
}
Background: Long-term systemic retinoid therapy has been associated with skeletal side effects. There have been reports of diffuse idiopathic skeletal hyperostosis (DISH) syndrome, calcification of ligaments, and osteoporosis, as well as premature fusion of epiphyses and modeling abnormalities of long bones, occurring in patients on chronic high-dose isotretinoin, etretinate, and acitretin therapy. Low-dose acitretin has been used for many years as monotherapy or in combination with other… 

Tables from this paper

Musculoskeletal Symptoms with Long-term Acitretin Therapy for Psoriasis: An Age- and Sex-matched Retrospective Study
TLDR
It is identified that there is no increase in the incidence of musculoskeletal symptoms between patients with psoriasis who have taken long-term acitretin, and patients who have never taken acitretsin.
Effect of 6-month isotretinoin treatment on 25-hydroxyvitamin D levels in patients with acne vulgaris
TLDR
In this study, 25’(OH) vit D3 levels decreased significantly in patients treated with isotretinoin in the long term, and the negative effect of isot retinoin on vitamin D levels and bone metabolism has been shown in previous studies.
Generalized Pustular Psoriasis in a Child: Observation of Long‐Term Combination Therapy with Etretinate and Calcipotriol for 16 Years
TLDR
The long‐term course of a 3‐year‐old boy whose onset of psoriasis dated to age 7 months is reported, without evidence of stunted growth, ligamentous calcification, hyperostosis, or hepatic toxicity.
Management of pediatric psoriasis with acitretin: A review
TLDR
Using acitretin in a low dose and with proper physical examinations and laboratory investigations will reduce the hazard of potential serious adverse events and retinoids are probably the second line drugs for the treatment of pediatric psoriasis which do not respond to topical therapies and phototherapy.
Systemic Treatment of Pediatric Psoriasis: A Review
TLDR
This review focuses on the use of systemic treatments in pediatric Psoriasis and their specific features, analyzing the few literature evidences available, expanding the treatment repertoire and guiding dermatologists in better managing of recalcitrant pediatric psoriasis.
Systemic Treatments in Pediatric Psoriasis: A Retrospective Single-Center Study.
TLDR
Systemic treatments used in adults can also be used in pediatric patients with psoriasis with similar efficacy and safety rates as long as routine monitoring is provided.
Case Report: Psoriatic Erythroderma with Bilateral Osseous Bridge Across the Acetabulum
TLDR
This is the first report of an osseous bridge associated with long-term administration of etretinate extending across the acetabulum over the femur on both sides, and the patient experienced a major gait disturbance and eventually was unable to walk.
Biochemical and histopathologic assessment of effects of acitretin on epiphyseal growth plate in rats
TLDR
The data show that though acitretin caused degeneration of the epiphyseal plate, it did not cause clear thinning and the authors identified no significant variations in bone metabolism markers.
Management of childhood psoriasis.
  • K. Cordoro
  • Medicine, Psychology
    Advances in dermatology
  • 2008
Safety of Conventional Systemic Agents and Biologic Agents in the Treatment of Psoriasis
TLDR
Both conventional and biologic treatments are effective in the treatment of psoriasis, but they are associated with serious adverse events, ranging from organ toxicity to serious infections, birth defects, and malignancies.
...
...

References

SHOWING 1-10 OF 38 REFERENCES
Association between long‐term acitretin therapy and osteoporosis: no evidence of increased risk
TLDR
Osteoporosis has been observed with chronic hypervitaminosis A, leading some authors to hypothesize that systemic retinoids may have an effect on bone mineral density, and acitretin appears to be safe for long‐term use in patients with chronic dermatoses.
Single‐center retrospective study of long‐term use of low‐dose acitretin (Soriatane®) for psoriasis
  • E. Lee, J. Koo
  • Medicine
    The Journal of dermatological treatment
  • 2004
TLDR
Akitretin does not appear to cause significant long‐term side effects at low doses; the implications for thousands of patients are that use of this medication can be continued for long periods of time with routine monitoring.
Bone X‐ray examinations in patients treated with isotretinoin: a prospective study
TLDR
A prospective radiological study of the effects of 4 months' treatment with moderate doses of isotretinoin concludes that retinoid treatment given for this duration and in the stated dosage may be considered safe from the point of view of the skeletal system.
Effect of a single course of isotretinoin therapy on bone mineral density in adolescent patients with severe, recalcitrant, nodular acne.
Prolonged treatment with oral retinoids in adults: no influence on the frequency and severity of spinal abnormalities
TLDR
All records of patients who underwent spinal radiographs at the request of the department of dermatology between 1983 and 1993 were reviewed and a group of 135 patients comprised the total population of retinoid‐treated patients and those patients who were investigated for possible future retinoids treatment.
Osteoporosis is a toxic effect of long-term etretinate therapy.
TLDR
This cross-sectional study identified osteoporosis in patients who received long-term therapy with etretinate but not isotretinoin and suggested that prospective studies of BMD would be useful to further define retinoid-associated bone mineral density.
Effects of retinoids in bone.
  • R. Kilcoyne
  • Medicine
    Journal of the American Academy of Dermatology
  • 1988
Skeletal toxicity with isotretinoin therapy: a clinico‐radiological evaluation
TLDR
D doses of 0.5 mg/kg/day isotretinoin in patients with abnormal X‐rays did not produce any significant long‐term musculoskeletal changes, and radiologists and dermatologists should be aware of its skeletal toxicity.
Retrospective radiographic study of skeletal changes after long‐term etretinate therapy
TLDR
The bone changes observed after long‐term etretinate treatment closely resembled the effects of isotretinoin on the skeleton.
...
...